This site is intended for health professionals only

At the heart of general practice since 1960

Statin interactions 'common' in GP prescribing

GP co-prescribing of statins and interacting drugs is common in primary care, research suggests.

A study examining the co-prescribing of statins and CYP3A4 inhibitors – which is associated with an increased risk of adverse drug reactions  – found 11% of patients in general practice were prescribed the two drug types concomitantly.

 

Researchers examined information held in the UK General Practice Research Database and identified co-prescribed CYP3A4 inhibitors using the MHRA drug safety update and the UK summary of product characteristics for statins.

In all 364,574 patients were included in the analysis. Some 93% of patients were prescribed CYP3A4-metabolised statins, the vast majority of which were simvastatin (72%) or atorvastatin (24%).

But 30% of patients prescribed a CYP3A4-metablished statin had also been prescribed a concomitant CYP3A4 inhibitor during the study period – including 11% with a concomitant labelled inhibitor, with a median period of concomitant use of 173 days a year.

Dr Ameet Bakhai, consultant in cardiology at Barnet Hospital in London, concluded: ‘Co-prescribing of CYP3A4-metabolised statins and CYP3A4 inhibitors is common in UK primary care. This co-prescribing suggests limited appreciation of potential interactions and MHRA safety advice, with the potential to increase the likelihood for side effects amongst patients despite the availability of suitable alternative agents for lowering cholesterol. Education should be targeted at prescribers and pharmacists in order to improve the situation.'

The study was funded by AstraZeneca and presented at the Prescribing and Research in Medicines Management 2011 conference.

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say